Alert archive / Texas / River Flood Warnings in 2020

River Flood Warning 138, NWS Shreveport, LA

August 26, 2020Sabine County, San Augustine County, Texas

NWS Shreveport, LA issued this river flood warning at Aug 26, 2020, 9:47 AM CDT for Sabine County, San Augustine County, Texas. It took effect at Aug 28, 2020, 12:15 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 26, 2020, 9:47 AM CDT (14:47 UTC)
In effect from
Aug 28, 2020, 12:15 AM CDT
Expired
Aug 27, 2020, 9:49 AM CDT
In force
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
Minor

Counties Sabine County, TX, San Augustine County, TX

The radar

The Ft Polk radar (KPOE), 101 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ayish Bayou near San Augustine (AYIT2). The gauge peaked at 6.37 ft at Aug 28, 2020, 4:00 AM CDT.

actionminormoderatemajor5101508/28
Action stage
11.5 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08039100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this river flood warning went out at Aug 26, 6:50 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 26, 6:50 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
650 AM CDT Wed Aug 26 2020

.AVIATION...

The 26/12Z TAF period continues the deterioration in flight
conditions as Hurricane Laura approaches. MVFR cigs will impact
all terminals from 26/09Z-17Z. With daytime heating, VCSH/VCTS
returns with likely SHRA impacting KSHV, KTXK and all E TX
terminals, esp. KLFK by 26/19Z. Wind speeds out of the east will
increase well above G15KT by the end of period with LLWS beginning
at KLFK and KMLU. /16/

&&

.PREV DISCUSSION... /issued 501 AM CDT Wed Aug 26 2020/

SHORT TERM.../Today through Thursday/

An extremely rough and tumble 36 hours of weather lie ahead for
our region, primarily late tonight through Thursday as Hurricane
Laura is expected to move inland as a major hurricane. NHC's
latest update indicates Laura's current maximum sustained wind
speeds near 110 mph with higher gusts as the hurricane continues
to grow in size and hurricane-force winds extend out to 70 miles
from the center with tropical storm-force winds out to 175 miles.

NHC now projects that Laura will become a Category 4 hurricane
later today as it continues moving NW near 15 mph, approaching the
upper Texas and southwest Louisiana coasts later this evening and
then move inland around midnight through the wee hours Thursday
morning. This scenario presents a host of major concerns for our
region, most notably the wind speeds we could see given Laura's
forecast intensity at landfall. As a result, hurricane warnings
were expanded farther northward to include DeSoto and Red River
Parishes while tropical storm warnings were also expanded to add
slightly more of NE Texas and all of our SW Arkansas counties.
Given these conditions, widespread power outages should be planned
for, especially across the southern half of the region with wind
speeds likely ranging between 35-65 mph with higher speeds/gusts
possible in our far southern areas of Toledo Bend Country where
hurricane warnings are in effect. Laura will gradually weaken to
a tropical storm as it approaches NW Louisiana early on Thursday
afternoon. In addition to the wind threat, very heavy rainfall is
also expected to occur across nearly all of the region with 3-6
inches common in most areas with isolated higher amounts possible.
Therefore, the Flash Flood Watch was also expanded to include all
of the region through Friday morning. Finally, an increasing
threat of tornadoes will also be a concern heading into tonight
and through Thursday east of Laura's center of circulation with
much of north Louisiana and south Arkansas included in a Slight
Risk with the Marginal Risk extending out a bit farther across
extreme East Texas. If the threats are being ranked in terms of
greatest concern, it would be (1) winds (2) heavy rain/flooding
and (3) tornadoes.

In the more immediate timeframe, look for increasing showers and
thunderstorms today well ahead of Laura's landfall with moisture
advection really ramping up with SE winds steadily increasing
throughout the day. Overall, no major concerns exist today as
rainfall amounts should be mostly light and easily manageable.
Beyond that, however, conditions will really begin to deteriorate
for the next 24 hours as Laura barrels across the region. Everyone
should take this situation very seriously as we have not seen a
hurricane of this magnitude move through our region in several
years, going back to Hurricane Rita in the infamous 2005 season.
So, plan ahead and make preparations to protect your property and
have a safe place to quickly move to if conditions warrant during
this extremely rare but dangerous weather event for our region.

/19/

LONG TERM.../Thursday Night through Tuesday Night/

A dissipating tropical storm Laura to be exiting the region to the
north across southern Arkansas at the start of the long term period
on Thursday night. An elongated upper-trough in the wake of Laura to
linger across the region through Saturday, allowing for sufficient
instability to support scattered afternoon convection each day
through the early part of the weekend.

Upper ridge to become better established across the ArkLaTex by
Sunday. However, an inverted upper-trough across the Gulf of Mexico
to encroach on the upper-ridge, providing enough of a weakness to
support diurnally driven convection across much of the Four State
Region through the remainder of the weekend into early next wake.

Otherwise, dewpoint values in the mid to upper 70s in the wake of
Laura, combined with temperatures in the lower to middle 90s will
allow for afternoon heat index values to approach 105 degrees each
day. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  74  79  73 /  50  60 100  50
MLU  94  77  86  75 /  40  30  90  50
DEQ  87  73  80  70 /  70  40  90  70
TXK  89  73  77  71 /  70  40 100  70
ELD  93  73  80  73 /  50  30 100  60
TYR  91  73  82  73 /  70  50  90  50
GGG  92  72  80  72 /  60  60 100  50
LFK  93  72  86  75 /  70  80 100  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Tropical Storm Warning for ARZ050-051-059>061-070>073.

     Flash Flood Watch from this evening through Friday morning for
     ARZ050-051-059>061-070>073.

LA...Tropical Storm Warning for LAZ001>006-012>014-019>022.

     Flash Flood Watch from this evening through Friday morning for
     LAZ001>006-010>014-017>022.

     Hurricane Warning for LAZ010-011-017-018.

OK...Flash Flood Watch from this evening through Friday morning for
     OKZ077.

TX...Tropical Storm Warning for TXZ097-110>112-125-126-136>138-
     149>151.

     Flash Flood Watch from this evening through Friday morning for
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     Hurricane Warning for TXZ152-153-165>167.

&&

16/19/05
Hazardous weather outlook, Aug 26, 5:39 AM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
539 AM CDT Wed Aug 26 2020

LAZ010-011-017-018-TXZ152-153-165>167-271045-
De Soto-Red River-Sabine-Natchitoches-Nacogdoches-Shelby-Angelina-
San Augustine-
539 AM CDT Wed Aug 26 2020

This Hazardous Weather Outlook is for portions of northwest
Louisiana and east Texas.

.DAY ONE...Today and Tonight...

Hurricane Laura is expected to make landfall near the Texas and
Louisiana border as a major hurricane this evening. A Hurricane
Warning is now in effect through Thursday. Showers and
thunderstorms are forecast to increase in coverage from the south
today with conditions deteriorating further overnight as
precipitation becomes more widespread across the region. Heavy
rainfall, strong winds, and possible tornadoes are expected
overnight.

Additionally, A Flash Flood Watch is in effect from this evening
through Friday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Laura will bring a continued flash flood, strong wind, and
tornado threat Thursday with conditions beginning to improve from
the south on Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Remote activation of emergency management personnel...amateur
radio operators...and storm spotters may be needed through
Thursday. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

ARZ050-051-059>061-070>073-LAZ001>006-012>014-019>022-TXZ097-
110>112-125-126-136>138-149>151-271045-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-Winn-Grant-Caldwell-La Salle-Bowie-Camp-Morris-
Cass-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
539 AM CDT Wed Aug 26 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana and northeast Texas.

.DAY ONE...Today and Tonight...

Hurricane Laura is expected to make landfall near the Texas and
Louisiana border as a major hurricane this evening. A Tropical
Storm Warning is now in effect through Thursday. Showers and
thunderstorms are forecast to increase in coverage from the south
today with conditions deteriorating further overnight as
precipitation becomes more widespread across the region. Heavy
rainfall, strong winds, and possible tornadoes are expected
overnight.

Additionally, A Flash Flood Watch is in effect from this evening
through Friday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Laura will bring a continued flash flood, strong wind, and
tornado threat Thursday with conditions beginning to improve from
the south on Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Remote activation of emergency management personnel...amateur
radio operators...and storm spotters may be needed through
Thursday. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

OKZ077-TXZ096-108-109-124-271045-
McCurtain-Red River-Franklin-Titus-Wood-
539 AM CDT Wed Aug 26 2020

This Hazardous Weather Outlook is for portions of southeast
Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Hurricane Laura is expected to make landfall near the Texas and
Louisiana border as a major hurricane this evening. Showers and
thunderstorms are forecast to increase in coverage from the south
today with conditions deteriorating further overnight as
precipitation becomes more widespread across the region. Heavy
rainfall, gusty winds, and isolated tornadoes are possible
overnight.

Additionally, A Flash Flood Watch is in effect from this evening
through Friday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Laura will bring a continued flash flood, gusty wind, and isolated
tornado threat Thursday with conditions beginning to improve from
the south on Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Remote activation of emergency management personnel...amateur
radio operators...and storm spotters may be needed through
Thursday. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, Aug 26, 9:12 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
912 AM CDT Wed Aug 26 2020

ARZ050-OKZ077-TXZ096-261515-
Sevier AR-McCurtain OK-Red River TX-
912 AM CDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER...EASTERN
MCCURTAIN AND NORTHEASTERN RED RIVER COUNTIES UNTIL 1015 AM CDT...

At 911 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Grannis to 6 miles south of
Broken Bow to Boxelder. Movement was north at 20 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Idabel, Broken Bow, Avery, Annona, Plunketville, Hochatown, Harris,
Watson, English, Holly Creek, Oak Hill, Bryarly and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3445 9446 3419 9447 3419 9437 3414 9436
      3408 9459 3370 9475 3344 9478 3364 9501
      3425 9484 3451 9447
TIME...MOT...LOC 1411Z 158DEG 19KT 3420 9446 3394 9470 3347 9487

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:52 PM CDTHurricane WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby39 hr
Aug 25, 9:52 PM CDTTropical Storm WarningSHVAngelina, Bowie, Camp, Cass, Cherokee, Gregg and 11 more45 hr
Aug 26, 9:40 AM CDTAreal Flood AdvisorySHVRed River3 hr
Aug 26, 10:24 AM CDTSpecial Weather StatementSHVRed River51 min
Aug 26, 11:06 AM CDTFlash Flood Warning Considerable damage threatSHVRed River3 hr
Aug 26, 4:34 PM CDTSpecial Weather StatementSHVSabine41 min
Aug 26, 5:15 PM CDTSpecial Weather StatementSHVNacogdoches, Sabine, San Augustine, Shelby45 min
Aug 26, 6:23 PM CDTSpecial Weather StatementSHVPanola, Shelby52 min
Aug 26, 9:49 AM CDTRiver Flood WarningSHVWebster5 days
Aug 26, 7:12 AM CDTAreal Flood AdvisorySHVHoward3 hr
Aug 26, 8:35 AM CDTAreal Flood AdvisorySHVLittle River, Sevier115 min
Aug 26, 9:20 AM CDTFlash Flood WarningSHVHoward, Sevier115 min

Nearby

River Flood Warnings in Texas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.